How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

I have 2 puppies that were prescribed torbutrol and

Customer Question

I have 2 puppies that were prescribed torbutrol and doxicycline for kennel cough and they both just keep crying. They are both eating and seem to be drinking a lot. It's the crying which is most unusual for them. Is this normal?
JA: I'm sorry to hear that. The noise must be worrying. I'll connect you to the Veterinarian. What is the dog's name?
Customer: Basil and Brando
JA: Is there anything else the Veterinarian should be aware of about Basil?
Customer: No they are both otherwise very healthy
Submitted: 2 months ago.
Category: Dog
Expert:  Dr. Gary replied 2 months ago.

Hello, I'm Dr Gary. I've been practicing veterinary medicine since 2007. I look forward to helping with your questions/ concerns.

Expert:  Dr. Gary replied 2 months ago.

The crying is not a typical sign associated with kennel cough or with Butorphanol (torbutrol) administration.

Kennel cough can be mildly painful as the throat is irritated. That may be where the crying is coming from. If the Butorphanol is not enough, I will often times add Robitussin DM to the treatment protocol. In puppies, you could give 1/4 teaspoon 2-3 times daily to see if that helps.

Most kennel cough dogs will start improving within 2-3 days of starting therapy. They are usually back to normal within 5-7 days.

I hope this helps, let me know if you have any other questions.

Customer: replied 2 months ago.
They were fine with the cough until they started the medicine yesterday. They seem a little overly excited and it is strange that they are both reacting exactly the same way
Expert:  Dr. Gary replied 2 months ago.

Usually dogs get sedate on that medication. On occasion I'll see a dog that gets agitated on opiates. That may be the case here. Maybe you should try the Robitussin and stopping the Butorphanol. That may do the trick.